Pennsylvania, 2004

Flash Flood in Pennsylvania, August 12 to 13, 2004

August 12 to 13, 2004 · NWS CTP · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 12, 1:56 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 12, 1:56 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
256 PM EDT THU AUG 12 2004

.SYNOPSIS...

SYNOPTIC...STRONG SHORTWAVE DIVING DOWN WEST SIDE OF MS VALLEY
TROUGH...ALLOWING TROUGH TO SHARPEN. THIS WILL ALLOW DEVELOPING SFC
LOW ACROSS SOUTHERN APPALACHIANS TO CONTINUE RIDING N
TONIGHT...ALONG WITH REMNANTS OF BONNIE. ANOTHER SHORTWAVE WILL DROP
S ON THE WEST SIDE OF THIS TROUGH FRI NT-SAT...ALLOWING TROUGH TO
SHARPEN YET AGAIN...AND PULLING HURRICANE CHARLIE N ON THE E SIDE OF
TROUGH...SOMEWHERE BETWEEN APPALAHCIANS AND E COAST.

MESOSCALE...FRONT WHICH PUSHED THROUGH TUE-WED NOW PUSHING BACK TO
THE N AND W...INTO LOWER SUSQ VALLEY. SCATTERED TSTMS DEVELOPING
ALING BOUNDARY...SOME OF WHICH HAVE SHOWN DISTINCT ROTATION. IN
ADDITION...OLD SFC BOUNDARY WHICH PASSED THROUGH PA LAST WEEK...AND
SEPARATING PURE TROPICAL AIR FROM MORE MODIFIED AIRMASS...IS
CURRENTLY RIDING N INTO CAROLINAS/SE VA...ACCOMPANIED BY STRONG
TSTMS.

&&

.AVIATION...WIDESPREAD IFR/MVFR THROUGH FRI AM...ALTHOUGH SOME VFR
WILL OCCUR EARLY IN WARM SECTOR ACROSS LOWER SUSQ...AND ACROSS FAR
NW AREAS. COULD BE SOME MORE VFR CONDITIONS DEVELOPING FRI AFTN
ACROSS CENTRAL AND SE TERMINALS AS SYSTEM LIFTS TO THE NE...AND
DOWNSLOPING NW FLOW DEVELOPS.

&&

.SHORT TERM (TONIGHT THROUGH SATURDAY)...

TNT...BASED ON AFOREMENTIONED SFC AND SYNOPTIC FEATURES...WILL GO
WITH HI CAT POPS ACROSS CENTRAL PA FOR TNT. COULD BE SOME STRONG
TSTMS ACROSS SUSQ VALLEY THIS EVE...AS ABUNDANTLY UNSTABLE AIR
CONTINUES TO FLOW N AND NW...AND SFC CONVERGENCE ALONG RETREATING
FRONT PERSISTS. FRONT SHOULD SLOW DOWN/STALL SOMEWHERE ACROSS
CENTRAL MTNS OVERNIGHT...MAKING THIS REGION AND POINTS E VUNLERABLE
TO VERY HEAVY RAIN-PRODUCING TSTMS OVERNIGHT. AS FOR WINDS WITH
REMNANTS OF BONNIE...THINK STRONGEST WILL HOLD TO OUR S AND E...BUT
MAY BE ENOUGH TO INCLUDE SOME BREEZY MENTION IN FAR SE. OF
COURSE...WINDS COULD BE LOCALLY STRONGER IN ANY EMBEDDED CONVECTION.

FRI...SYNOPTIC SCALE LOW...AND BONNIE REMNANTS...WILL CONTINUE TO
ACCELERATE NNE. THIS SHOULD PULL RAN SHIELD RAPIDLY NNE ALONG WITH
IT...AND THEREFORE SHOULD END FROM SW->NE ACROSS CWA BY MIDDAY.
HOWEVER...WITH LINGERING UPPER TROUGH TO THE W...WL CONTINUE WITH
CHC POPS FOR SCATTERED SHOWERS THROUGH THE AFTN. ALTHOUGH CURRENT
GRIDS INDICATE 60-75% CLOUD COVERAGE FOR MUCH OF THE AREA IN THE
AFTN...THINK THAT THERE COULD BE MANY MORE BREAKS OF SUNSHINE THAN
THAT...ESP ACROSS SE AREAS WHERE DOWNSLOPING FLOW SHOULD HELP WITH
THE DRYING.

FRI NT/SAT...WL INDICATE PARTLY CLOUDY FOR FRI NT...WITH JUST AN EVE
PERIOD OF SHOWERS...THEN INCREASING CLOUDS FOR SAT...AHEAD OF
CHARLIE.

&&

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...

SAT NT-SUN NT...THINK MAIN IMPACTS FROM CHARLIE WILL BE ACROSS
EXTREME SE PORTIONS OF CWA...WITH PERIOD OF RAIN/SHOWERS INTO SUN
AM. SHOULD ITS TRACK BE FURTHER W...THEN RAINFALL WOULD BE MORE
WIDESPREAD...AND HEAVIER ACROSS CENTRAL PA...BUT FOR NOW...THINKING
IS THAT IT SHOULD REMAIN A BIT CLOSER TO THE COASTAL PLAIN. WL
THEREFORE KEEP LIKELY POPS FOR EASTERN AREAS...AND CHC POPS FURTHER
W FOR SAT NT...THEN DECREASE TO CHC BY SUN AFTN ACROSS EASTERN
AREAS...WITH NO POPS WESTERN AREAS BY SUN AFTN. AGAIN...EVEN THIS
MAY BE A TAD TOO PESSIMISTIC...AS TRACK MAY WIND UP EVEN FURTHER E.
AS FOR TEMPS...WENT A BIT WARMER FOR SUN AFTERNOON MAXES...THINKING
THAT SOME SUN MAY BREAK THROUGH CENTRAL AND E AREAS IN THE AFTN...IN
ADDITION TO DOWNSLOPE FLOW.

MON-THU...REMNANTS OF UPPER TROUGH/COLD POOL WILL MOVE E ACROSS
CENTRAL PA ON MON...AND THEREFORE WL KEEP CHC POPS IN. THIS COLD
POOL/TROUGH SHOULD FINALLY LIFT OUT BY MON NT/TUE...AND WL KEEP MON
NT-TUE NT DRY. ANOTHER FRONT WILL APPROACH FROM THE W BY THU...AND
WL ADD SLIGHT CHC POPS FOR WED-WED NT FOR NW...AND CHC POPS ALL
AREAS FOR THU.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ012-018-019-025>028-034>037-
     041-042-045-046-049>053-056>059-063>066 TONIGHT THROUGH NOON
     SUNDAY.
&&

SYNOPSIS...KL
AVIATION...LAMBERT
SHORT TERM/LONG TERM...KL
Hazardous weather outlook, Aug 12, 3:53 AM EST, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
453 AM EDT THU AUG 12 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-130800-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
453 AM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:
THE REMAINS OF TROPICAL STORM BONNIE WILL TRACK UP THE EASTERN
SEABOARD TODAY AND INTERACT WITH A STATIONARY FRONT DRAPED ACROSS THE
STATE TONIGHT AND FRIDAY. LOCALLY HEAVY RAIN WILL RESULT ACROSS SOUTH
CENTRAL AND EAST CENTRAL PENNSYLVANIA...AND FLOOD WATCHES HAVE BEEN
POSTED FOR TONIGHT INTO FRIDAY.

@0059
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:
HEAVY RAIN WILL END BY FRIDAY AFTERNOON...BUT BY SATURDAY ANOTHER
HEAVY RAIN THREAT WILL APPROACH.  THE REMNANTS OF HURRICANE CHARLEY
WILL REACH THE MID ATLANTIC REGION SATURDAY AFTERNOON...AND
ADDITIONAL HEAVY RAINS ARE POSSIBLE FROMTHE SOUTH CENTRAL MOUNTAINS
TO THE MIDDLE SUSQUEHANNA RIVER VALLEY SATURDAY NIGHT AND INTO
SUNDAY.

In the hours before

Special weather statement, Aug 12, 12:15 PM EST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
115 PM EDT THU AUG 12 2004

PAZ063-121815-
CUMBERLAND-
115 PM EDT THU AUG 12 2004

...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND COUNTY THROUGH 215
PM EDT..

AT 111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES EAST OF SHIPPENSBURG...MOVING NORTHEAST
AT 25 MPH. THE THUNDERSTORM WILL BE NEAR PINE GROVE FURNACE STATE
PARK AROUND 120 PM...MOUNT HOLLY SPRINGS AROUND 135 PM...BOILING
SPRINGS...CARLISLE AROUND 145 PM...CARLISLE SPRINGS AROUND 155 PM...
HOGESTOWN...MECHANICSBURG AROUND 200 PM AND WERTZVILLE AROUND 210 PM.

A 10 TO 20 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

ALSO...EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN
LIGHTNING THREATENS.

LAMBERT
Special weather statement, Aug 12, 12:36 PM EST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
136 PM EDT THU AUG 12 2004

PAZ058-121830-
SCHUYLKILL-
136 PM EDT THU AUG 12 2004

...A STRONG THUNDERSTORM WILL AFFECT SCHUYLKILL COUNTY...

AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF MINERSVILLE...MOVING
NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR TREMONT AROUND 145
PM...JOE ZERBEY AIRPORT AROUND 155 PM...GORDON AROUND 200 PM...
ASHLAND AROUND 205 PM...GIRARDVILLE...FRACKVILLE AROUND 210 PM AND
GILBERTON AROUND 215 PM.

VERY HEAVY RAIN WILL FALL...AND WILL LIKELY CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.

KL
Special weather statement, Aug 12, 1:17 PM EST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
217 PM EDT THU AUG 12 2004

PAZ057-063-121915-
CUMBERLAND-DAUPHIN-
217 PM EDT THU AUG 12 2004

...A STRONG THUNDERSTORM WILL AFFECT EXTREME EASTERN CUMBERLAND
COUNTY AND PORTIONS OF DAUPHIN COUNTY THROUGH 315 PM...

AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MECHANICSBURG...MOVING NORTHEAST AT 20 MPH.
THE THUNDERSTORM WILL BE NEAR CAMP HILL...LEMOYNE...LOWER ALLEN...NEW
CUMBERLAND AROUND 230 PM...WEST FAIRVIEW...WORMLEYSBURG...
HARRISBURG...ENOLA AROUND 235 PM...ROCKVILLE AROUND 240 PM AND
PROGRESS AROUND 245 PM.

A 10 TO 15 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

BRIEF WIND GUSTS AROUND 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH
THIS STORM.

EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS
STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN
LIGHTNING THREATENS.

LAMBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Schuylkill

When
August 12, 5:15 PM EST to August 13, 5:15 PM EST
Where
Schuylkill County, Summit Station
Reported by
EMERGENCY MANAGER
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

Thunderstorms with heavy rain caused flash flooding in Schuylkill County in the town of Summit Station. Several roads were closed due to flood waters, and over 15 basements were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421117.